Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 1:04 AM CDT for Benton County, Iowa. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 1:04 AM CDT (06:04 UTC)
- Expired
- Jun 21, 1997, 2:05 AM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:25 AM CDT | Thunderstorm Wind 75 | Vinton, IA | 86 mph wind gust reported with numerous trees and power lines downed. |
| Jun 21, 1:32 AM CDT | Thunderstorm Wind 60 | Vinton, IA | Tree fell on house, numerous reports of trees downed on power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
308 WUUS1 KMLI 210606 RRA SVRMLI IAC011-210705- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 AM CDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IN EAST CENTRAL IOWA * UNTIL 205 AM CDT * SOME LOCATIONS AFFECTED GARRISON AROUND 130 AM CDT MT AUBURN AROUND 135 AM CDT VAN HORNE AROUND 140 AM CDT * AT 103 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 24 MILES SOUTH OF WATERLOO OR 10 MILES WEST OF GARRISON MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. IF YOU LIVE IN THE PATH OF THIS DANGEROUS STORM...SEEK SHELTER INDOORS AWAY FROM WINDOWS TEH/PAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:16 PM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 2:16 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT FRI JUN 20 1997 JET SHIFTING SLIGHTLY N OF PREVIOUS PROGS FOR TNT AND SAT. DIVERGENT THICKNESSES ALSO SLIGHTLY FURTHER N. SO EMPHASIS OF HEAVY PRECIP NORTHERN PORTION OF CWA. TIMING CHANGES ALSO INDICATED BY MODELS. FIRST PERIOD HEAVY PRECIP FOR OUR CWA THIS EVE ACCORDING TO MODELS...INSTEAD OF LATER TONIGHT AS WOULD BE CASE FOR MCC/MCS SCHENARIO. LATER TONIGHT RAIN WOULD BE LIGHT...ACCORDING TO MODELS. ALSO...SECOND PERIOD HEAVY PRECIP ON SATURDAY AFTN...ASSOCIATED WITH LOW. HIGH PRESSURE BEGINS TO BUILD IN SATURDAY NIGHT. I DON'T BUY TOTALLY INTO MODEL TIMING...THINK LATER TONIGHT WILL BE HEAVIER PRECIP SINCE TAKES A WHILE FOR MEAN RH TO INCREASE. NEVER DOES THE MEAN RH INCREASE DURING THE NIGHT ENOUGH TO PRODUCE EXCESSIVE RAIN...EXCEPT MAYBE ISOLATED AREAS. SECOND ROUND OF RAIN ON SATURDAY COULD BE MORE INTERESTING IN THIS REGARD...BUT STILL MPEAN RH NOT VERY HIGH. VEERING WINDS THROUGH TONIGHT AND INTO SATURDAY BEAR WATCHING VIS-A-VIS POTENTIAL FOR SEVERE. CID 70/70 DBQ 68/80 MLI 70/70 BRL 72/40 ARKELL
In the hours before
Special weather statement, Jun 20, 11:49 PM CDT, 1 hour 15 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 1 hour 12 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jun 21, 12:51 AM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| Jun 21, 1:20 AM CDT | Tornado Warning | DVN | Delaware, Linn | 60 min |
| Jun 21, 1:46 AM CDT | Tornado Warning | DVN | Jones | 64 min |
| Jun 21, 1:52 AM CDT | Tornado Warning | DVN | Dubuque | 63 min |
| Jun 21, 2:05 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jun 21, 2:20 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 60 min |
| Jun 21, 3:58 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 62 min |
| Jun 21, 4:01 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 59 min |
| Jun 21, 4:10 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 65 min |
| Jun 21, 4:19 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 61 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 64 min |
| Jun 21, 4:53 AM CDT | Tornado Warning | DVN | Jones | 47 min |
| Jun 21, 4:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 49 min |
| Jun 21, 5:07 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 58 min |
| Jun 21, 5:22 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.